Alabama, 2013

Damaging Wind in Alabama, August 6, 2013

August 6, 2013 · NWS MOB · 1 event in 1 county or zone

Thunderstorms produced strong winds which damaged trees in south central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced strong winds which damaged trees in south central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 6, 5:30 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 6, 5:30 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
630 PM CDT TUE AUG 6 2013

.AVIATION [07.00Z TAF ISSUANCE]...SEEING THE TYPICAL LATE
AFTERNOON/EARLY EVENING TSRA...WHICH ARE FORECAST TO DECREASE IN
COVERAGE/INTENSITY INTO THE EVENING WITH THE LOSS OF DAYTIME
INSTABILITY. AWAY FROM STORMS...CIG/VSBY OK. EVENING STORMS CAN
STILL BRING BRIEF STRONG WIND GUSTS AND MVFR CIGS/VSBYS. MORE
AFTERNOON TSRA FORECAST WEDNESDAY. /10

/PREVIOUS DISCUSSION /352 PM CDT TUE AUG 6 2013

.SHORT TERM [TONIGHT THROUGH WEDNESDAY AFTERNOON]...SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS MOVING SOUTH ACROSS THE REGION
WILL DISSIPATE BY MID EVENING WITH LOSS OF SURFACE HEATING. THE
STALLED SURFACE BOUNDARY ACROSS THE FORECAST AREA WILL BE WASHED-OUT
ON WEDNESDAY AS A SURFACE RIDGE REBUILDS ACROSS THE SOUTHEAST STATES
AND THE NORTHEAST GULF OF MEXICO. THE UPPER LEVEL HIGH PRESSURE OVER
THE SOUTHERN PLAINS WITH AN EASTWARD EXTENSION OF AN UPPER RIDGE
ALONG THE NORTHERN GULF REGION WILL LIFT SLIGHTLY NORTHWARD AND
BECOME ELONGATED FROM TEXAS TO THE WESTERN ATLANTIC AS AN UPPER LOW
BEGINS TO MOVE WEST OVER THE CARIBBEAN SEA. DESPITE THE PRESENCE OF
THE RIDGE AXIS OVER THE FORECAST AREA...NWP SOLUTIONS ARE STILL IN
PRETTY DECENT AGREEMENT WITH KEEPING A DECENT AMOUNT OF MOISTURE IN
PLACE ACROSS OUR FORECAST AREA. WE WILL STILL SEE UPPER LEVEL
DISTURBANCES APPROACHING FROM THE NORTH ON WEDNESDAY...RESULTING IN
A CONTINUATION OF SCATTERED TO NUMEROUS DAYTIME SHOWERS AND
THUNDERSTORMS. SOME OF STRONGER STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS.

LOWS TONIGHT WILL BE IN THE LOW TO MID 70S WITH UPPER 70S AT THE
BEACHES. SLIGHTLY HIGHER THAN NORMAL TEMPERATURES WILL CONTINUE ON
WEDNESDAY WITH HIGHS INLAND AREAS RANGING FROM 92 TO 96 DEGREES...
AND AROUND 90 DEGREES ALONG THE BEACHES. HOT AND HUMID CONDITIONS
WEDNESDAY WILL ALLOW HEAT INDICES TO RANGE FROM 102 TO 107 DURING
THE AFTERNOON.  /22

(WEDNESDAY NIGHT THROUGH THURSDAY NIGHT)...SMALL WEAK RIDGE OVER
NORTHEAST LOUISIANA INDICATES A CONTINUED NORTHWEST FLOW WITH
EMBEDDED DISTURBANCES FOR AT LEAST THE NEXT 24 TO 48 HOURS. THIS FLOW
INDICATES A CONTINUATION OF PASSING MCV'S THROUGH THE PERIOD FROM THE
NORTHWEST. PRECIPITABLE WATER REMAINING ABOVE 2.1 INCHES...CAPE IN
THE 2500 +/-400 RANGE AND LI -4. SOUNDINGS APPEAR AS IF THEY WERE IN
THE WESTERN REACHES OF THE TRADE WINDS...MOIST ADIABATIC WITH A 2 TO
3 DEGREE DEWPOINT DEPRESSION FROM 900 MB TO 450 MB. SOME OF THE
CONVECTIVE STORMS COULD BRING HEAVY RAIN WITH A RISK OF LOCALIZED
FLOODING...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING. PATCHY
OVERNIGHT GROUND FOG MAY BE ENCOUNTERED WHERE IT RAINED HEAVILY THE
PREVIOUS DAY...BUT NOT SIGNIFICANT ENOUGH TO INCLUDE IN ZONES.

CALCULATED HEAT INDICES ARE GETTING INTO ADVISORY CRITERIA FOR
THURSDAY IN CHOCTAW AND EXTREME NORTHWEST CLARKE. NOT QUITE READY TO
ISSUE ANY ADVISORIES FOR NOW...BEST TO MARK TRENDS. /77

.LONG TERM (THURSDAY THROUGH TUESDAY )...NO SIGNIFICANT CHANGES TO
EXTENDED FORECAST. MODEL OUTPUTS IN CLOSE PHASE THROUGH PERIOD. THE
UPPER RIDGE ORIENTED EAST- WEST IS GETTING WEAKENED BY UPPER LEVEL
EDDY KINETIC ENERGY PASSING EAST OVER THE OHIO VALLEY AND MIDDLE
ATLANTIC STATES. ADDING TO THIS IS AN INVERTED TROUGH MOVING WEST
OVER THE GULF OF MEXICO FROM OFF THE FLORIDA GULF COAST LATE FRIDAY
TO THE TEXAS COAST LATE SUNDAY. GUIDANCE IS CALCULATING THAT ITS
EFFECTS ON THE REGION WILL DOMINATE FRIDAY FRIDAY...ESPECIALLY ALONG
THE COAST AND POINTS SOUTH. HAVE LEFT THE PREVIOUS SHIFTS OUTPUT IN
LINE WITH THE UNDERCUT GFS CALCULATIONS BLENDED WITH ECMWF
CALCULATIONS FOR THE FORECAST. THE RESULT IS OVERALL TEMPERATURES
NEAR OR JUST BELOW SEASONAL ALONG THE COAST WITH HIGHER
POPS...BECOMING MORE WARM AND DRY AS ONE GOES INLAND NORTH OF
INTERSTATE 10. FOR SATURDAY NIGHT THROUGH TUESDAY...THE UPPER RIDGE
REBOUNDS BACK TO THE WEST AS A LONG UPPER TROUGH DIGS SOUTH OVER THE
EASTERN US. THE RESULT FOR THE FORECAST IS TO HAVE POPS BELOW
SEASONAL AND TEMPERATURES A BIT ABOVE SEASONAL BECOMING NEAR SEASONAL
BY LATE MONDAY AND TUESDAY. /77

&&

.MARINE...A WEAK SURFACE TROUGH JUST NORTH OF THE COAST WILL
GRADUALLY BE REPLACED BY A HIGH PRESSURE RIDGE BUILDING OVER THE
NORTH CENTRAL GULF REGION MID TO LATE WEEK. A LIGHT WESTERLY TO
SOUTHWESTERLY WIND FLOW WILL BE REPLACED BY A LIGHT TO OCCASIONAL
MODERATE SOUTHEASTERLY WIND FLOW MID TO LATE WEEK...WITH SEAS
BUILDING TO 2 TO 3 FEET. LOCAL WINDS AND SEAS WILL BE HIGHER NEAR
THE STRONGER THUNDERSTORMS. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  94  76  93  76 /  20  50  20  50  30
PENSACOLA   76  92  77  93  79 /  20  50  20  50  30
DESTIN      78  91  80  91  80 /  20  40  20  50  30
EVERGREEN   72  94  72  94  74 /  20  60  20  60  30
WAYNESBORO  73  96  73  95  75 /  20  60  10  50  20
CAMDEN      73  94  72  95  75 /  20  60  20  60  20
CRESTVIEW   70  93  73  94  75 /  20  60  30  50  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 6, 5:01 AM CST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
601 AM CDT TUE AUG 6 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
601 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 100 TO 105 ARE EXPECTED TODAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION TODAY. SCATTERED ACTIVITY ALONG THE COAST
EARLY...THEN STORMS DEVELOPING AND BECOMING MORE NUMEROUS OVER THE
INTERIOR LATE MORNING AND AFTERNOON...MOVING SOUTHEAST ACROSS THE
REGION. LOCALLY HEAVY RAINFALL CAN BE EXPECTED...IN ADDITION TO
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALIZED STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD. MOST OF THE STORMS WILL BE DURING THE AFTERNOON AND EARLY
EVENING HOURS. LOCALLY HEAVY RAINFALL...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND LOCALIZED STRONG WIND GUSTS WILL CONTINUE TO BE
HAZARDS ASSOCIATED WITH ANY OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH MONDAY.

GMZ630>635-650-655-670-675-071115-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
601 AM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

WINDS...GUSTY WINDS RESULTING IN WAVES AND SEAS WILL BEING LOCALLY
HIGHER IN AND NEAR ANY MARINE STORMS THAT DEVELOP TODAY AND TONIGHT.
FREQUENT LIGHTNING ACTIVITY ALSO LIKELY IN STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS...WAVES AND SEAS WILL BE LOCALLY HIGHER IN ANY MARINE STORMS
DURING THE OUTLOOK. FREQUENT LIGHTNING ACTIVITY ALSO LIKELY IN
STRONGER STORMS.

In the hours before

Special weather statement, Aug 6, 3:42 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
442 PM CDT TUE AUG 6 2013

FLZ001-062215-
INLAND ESCAMBIA FL-
442 PM CDT TUE AUG 6 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ESCAMBIA COUNTY IN
NORTHWEST FLORIDA...THROUGH 515 PM CDT...

AT 442 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF ATMORE...OR 10 MILES SOUTHEAST OF I65 AND CR 1...AND MOVING
SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTH CENTRAL ESCAMBIA COUNTY

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

&&
Special weather statement, Aug 6, 3:56 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
456 PM CDT TUE AUG 6 2013

FLZ004-062230-
SANTA ROSA FL-
456 PM CDT TUE AUG 6 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SANTA ROSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 530 PM CDT...

AT 456 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
BAGDAD...OR 4 MILES NORTHWEST OF HOLLEY...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDWAY...             WOODLAWN BEACH...     HOLLEY...
  NAVARRE...            BAGDAD...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 23 AND 30.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Aug 6, 5:05 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CDT TUE AUG 6 2013

ALZ063-062345-
LOWER MOBILE AL-
605 PM CDT TUE AUG 6 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOBILE COUNTY IN
SOUTHWEST ALABAMA...THROUGH 645 PM CDT...

AT 559 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
DOWNTOWN MOBILE...OR 3 MILES EAST OF I10 AND I65...AND MOVING WEST AT
5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BROOKLEY FIELD... TILLMANS CORNER...    I10 AND I65...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 16 AND 26.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS UP TO 55 MPH. WINDS THIS STRONG COULD
BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS.
SEEK SHELTER UNTIL THIS STORM HAS PASSED.

HAZARDOUS DRIVING CONDITIONS ARE EXPECTED. HEAVY RAINFALL WILL
GREATLY RESTRICT VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS...WHICH MAY CAUSE VEHICLES TO HYDROPLANE. TRAVELERS ARE
URGED TO USE CAUTION.

&&
Special weather statement, Aug 6, 5:19 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
619 PM CDT TUE AUG 6 2013

ALZ064-070000-
LOWER BALDWIN AL-
619 PM CDT TUE AUG 6 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 700 PM CDT...

AT 618 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF ROBERTSDALE...OR 3 MILES WEST OF SUMMERDALE...AND MOVING SOUTH AT
10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUMMERDALE...         SILVERHILL...         MAGNOLIA SPRINGS...
  FOLEY...              ELBERTA...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Aug 6, 5:21 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
621 PM CDT TUE AUG 6 2013

ALZ057-058-070000-
BUTLER AL-CRENSHAW AL-
621 PM CDT TUE AUG 6 2013

...A STRONG THUNDERSTORM WILL AFFECT BUTLER AND SOUTHERN CRENSHAW
COUNTIES IN SOUTHWEST ALABAMA...THROUGH 700 PM CDT...

AT 618 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
GREENVILLE...OR 3 MILES WEST OF I65 AND AL 10...AND MOVING SOUTHEAST
AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUTLEDGE...           LUVERNE...            MCKENZIE...
  I65 AND AL 185...     I65 AND AL 106...     I65 AND AL 10...
  GREENVILLE...         GEORGIANA...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 112 AND 132.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Local storm report, Aug 6, 5:48 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
648 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     LIGHTNING        EAST MILTON             30.62N 86.96W
08/06/2013                   SANTA ROSA         FL   FIRE DEPT/RESCUE

            *** 1 INJ *** HOUSE FIRE AND SHED ON FIRE DUE TO SEPARATE
            LIGHTNING STRIKES NEAR EAST MILTON. TIME ESTIMATED.

&&

MB

The radar

The Ft Rucker radar (KEOX), 76 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crenshaw

When
August 6, 5:55 PM CST to 5:57 PM CST
Where
Crenshaw County, Brantley
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.580, -86.250

Winds estimated at 60 mph downed trees in Brantley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475443.